Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 202, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2025, 2:00 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2025, 2:00 PM EDT (18:00 UTC)
- Expired
- Aug 17, 2025, 3:00 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:48 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 17, 12:48 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service State College PA 1248 PM EDT Sun Aug 17 2025 .SYNOPSIS... * Very warm and humid end to the weekend with scattered thunderstorms; isolated damaging wind threat SE PA * Not as warm early next week with best chance for rain on Wednesday * Mainly dry with seasonable temperatures for late week as Hurricane Erin moves away from the East Coast && .NEAR TERM /THROUGH TONIGHT/... With a cold front moving southeastward from the Lake Erie shoreline, seasonably high moisture content/higher pwat air and strong boundary layer heating along a pre frontal/lee sfc trough will contribute to the development of scattered heavy downpours and thunderstorms this afternoon. Inverted-V fcst soundings across south central PA, along with potential heavy precip loading, could result in a few locally damaging thunderstorm downbursts. Weak (<25kt) sfc-6km shear values preclude a more organized severe storm threat. SPC maintains a D1 MRGL SWO across the southeastern portion of CPA near and to the southeast of the I-81 corridor. Most likely timing for a severe storm would be late afternoon- evening or btwn 19-01Z. WPC has also maintained a marginal risk for excessive rainfall; however higher rain rates in t-storms should be relatively brief due to more progressive storm motions. Given the recent dry spell and return of abnormally dry D0 drought conditions, excessive runoff or flooding issues should remain fairly isolated and a low probability outcome. Today will likely be the warmest day in the next 7 days (maybe for the rest of the month?) with max temps peaking +5-10 degrees above the historical average for mid/late August in the mid 80s to low 90s across the central ridges and mid/lower Susquehanna Valley. Noticeably drier/less humid/relatively cooler air will arrive via a northerly breeze behind the cold front tonight, particularly north of I-80 where dewpoints will fall into the 50s and even upper 40s. Min temps will be about 10 degrees lower night/night along the northern tier with predawn readings Monday around 50F. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The aforementioned frontal boundary will push south of the MD line on Monday as llvl flow shifts to the east around sfc high pressure drifting over eastern Canada. NBM precip signal looks somewhat overdone and may be more of an easterly flow low cloud/sprinkles signal particularly in the southeastern portion of the forecast area. This is also where NBM projects the "coolest" daytime max temps, around 75F or 15 to 20 degrees cooler vs. Sunday! Shortwave trough and associated wave of low pressure diving southeast from the Great Lakes will bring a renewed chance of showers and storms into midweek. However, increasing large scale subsidence/pressure channeling down the Appalachians to the west of Hurricane Erin and east of sfc low in the Great Lakes appears to be dampening the model QPF signal; shifting it farther to the west over the Great Lakes and Ohio Valley. This emerging model output signal is reflected in the modified D3 (Tue) WPC ERO which no longer includes CPA. Tuesday max temps would mark a weekly low with highs in the 70s for most of the CWA or 5-10 degree below late August climo for the central and eastern zones. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Drier trending fcst theme continues for Wednesday as the sfc low weakens as it runs into subsidence zone on the westside of Hurricane Erin. It's not out of the question that the Wed-Fri (much of next week for that matter) period ends up being mainly dry. Longer range model and ensemble data continues to show a more formidable upper trough digging into the Great Lakes heading into the last week of August. This would bring a better opportunity for rain while also suppressing the late summer heat/humidity. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Showers and thunderstorms approaching from Lake Erie are expected to decay over the next couple of hours; however, brief wind gusts upwards of 15-20kts cannot be ruled out at BFD despite being a lower confidence solution. Restrictions in the near- term with showers are expected to be limited with only BFD having a slight (~10-20%) chance at any sub-VFR flying conditions. Shower mentions are retained at BFD/JST this cycle; however, have nudged back timing on the JST TAF based on current radar trends. Focus for precipitation shifts are wide near/after 16Z as redevelopment ahead of a surface cold front will allow for scattered showers/storms with some aspects of a broken line of showers with isolated TSRA across central Pennsylvania. Western terminals (BFD/JST) are expected to be first impacted with a consensus of HREF/RAP model guidance indicating a 17Z-18Z Sunday timeframe for precipitation with an eastward progression bringing precipitation into MDT/LNS ~00Z Monday. Hi-res guidance indicates a quick shut-off to precipitation; however, have retained precipitation mentions after 00Z Monday in the southeastern terminals (MDT/LNS) for lingering SHRA/TSRA to taper off slightly slower compared to guidance. HREF guidance does indicate some locally heavy rainfall within showers and thunderstorms that could bring about localized drops in visibility; however, impacts at airfields remain low confidence (~20-30%) at this timeframe. Have retained PROB30 groups for the airfields at most risk for thunderstorms this afternoon; given remaining uncertainty; however, expect increasing confidence for the 18Z TAF package based on afternoon radar trends. Lower ceilings will start to work into the area after precipitation tapers off, with MVFR-to-IFR restrictions progged by a combination of GLAMP/NBM/HREF guidance. Magnitude of restrictions remains the biggest uncertainty with respect to the 12Z TAF package with low-to-moderate (30-40%) confidence. Outlook... Mon...Mainly VFR, Isolated PM SHRA/TSRA possible far south. Tue-Thu...Chc of SHRA/TSRA areawide. && .CLIMATE... The high temperature at Bradford was 86 degrees on August 16th, which tied the record high temperature set back in 1987. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Colbert SHORT TERM...Steinbugl/Colbert LONG TERM...Steinbugl AVIATION...NPB CLIMATE...NPB
Hazardous weather outlook, Aug 17, 3:59 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service State College PA 359 AM EDT Sun Aug 17 2025 PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-049- 180800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union- 359 AM EDT Sun Aug 17 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-035-036-050>053-056>059-063>066-180800- Juniata-Fulton-Franklin-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 359 AM EDT Sun Aug 17 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with gusty winds are possible late this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
| Aug 17, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.